Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 248, NWS Mobile, AL

December 24, 2005Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 24, 2005, 8:35 PM CST for Covington County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2005, 8:35 PM CST (02:35 UTC)
Expired
Dec 24, 2005, 8:55 PM CST
In force
20 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Covington County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2005-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2005-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 250235
SVRMOB
ALC039-250300-
/O.NEW.KMOB.SV.W.0248.051225T0235Z-051225T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
835 PM CST SAT DEC 24 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 900 PM CST

* AT 833 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ESTOTHEL...OR ABOUT 15 MILES EAST OF ANDALUSIA...AND MOVING
  NORTHEAST AT 45 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3128 8636 3114 8624 3119 8614 3142 8617

$$
1 follow-up statement
000 
WWUS54 KMOB 250255
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
855 PM CST SAT DEC 24 2005

ALC039-250305-
/O.CAN.KMOB.SV.W.0248.000000T0000Z-051225T0300Z/
COVINGTON AL-
855 PM CST SAT DEC 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COVINGTON COUNTY
IS CANCELLED...

  THE STORM THAT PROMPTED THE WARNING HAS MOVED INTO COFFEE COUNTY.

LAT...LON 3128 8636 3114 8624 3119 8614 3142 8617

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 8:22 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 24, 8:22 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
822 PM CST SAT DEC 24 2005

.UPDATE...UPDATED TO ADJUST PRECIPITATION AND POPS BASED ON LATEST
TRENDS. ESSENTIALLY...HAVE ISOLATED WEST OF THE RAIN AREA AND
SCATTERED AFTER MIDNIGHT WHERE THE RAIN IS NOW. ALSO ADJUSTED THE
WINDS JUST A BIT. WILL LEAVE THE SMALL CRAFT UP FOR THE MARINE
ZONES. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      46  52  36  62 /  60  20  10   0
PENSACOLA   50  56  38  63 /  80  20  10   0
DESTIN      51  59  43  61 /  90  20  10   0
EVERGREEN   47  50  33  60 /  80  20  10   0
WAYNESBORO  45  49  33  60 /  40  30  10   0
CAMDEN      45  50  32  59 /  70  40  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY THROUGH TOMORROW GMZ650-670.
     SMALL CRAFT ADVISORY THROUGH TOMORROW GMZ630.
FL...SMALL CRAFT ADVISORY THROUGH TOMORROW GMZ655-675.
MS...NONE.

&&
Hazardous weather outlook, Dec 24, 5:09 AM CST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
509 AM CST SAT DEC 24 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
509 AM CST SAT DEC 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT IS FORECAST TO SWING THROUGH THE LOWER MISSISSIPPI
RIVER VALLEY TODAY. OUT AHEAD OF THE FRONT...ATMOSPHERIC MOISTURE
MODIFIES. AN INCREASE IN WIND SHEAR DUE TO CHANGE OF WIND
DIRECTION AND SPEED WITH HEIGHT IS FORECAST. DUE TO WIND SHEAR AND
POSITION OF BETTER INSTABILITY...WE FAVOR THE AREA FROM EAST OF
HIGHWAY 43 AND SOUTH OF HIGHWAY 84 AS THE BEST POTENTIAL OF SEEING
ISOLATED OCCURRENCES OF SEVERE THUNDERSTORMS ALONG WITH ISOLATED
TORNADOES.

THE THREAT OF SEVERE WEATHER DECREASES TONIGHT AS THE FRONT MOVES
EAST THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS FORECAST MONDAY AND TUESDAY.

A STRONG LOW PRESSURE SYSTEM SLIDES EAST THROUGH THE DEEP SOUTH
DURING THE MIDDLE OF THE WEEK...CAUSING LOW LEVEL SOUTH TO
SOUTHWESTERLY WINDS TO STRENGTHEN AND INSTABILITIES TO RISE. THE
LATEST COMPUTER MODEL GUIDANCE HAS CHANGED SINCE THE LAST
OUTLOOK...SHOWING A POTENTIAL SEVERE WEATHER OUTBREAK ALONG
THE CENTRAL GULF COAST REGION WEDNESDAY INTO WEDNESDAY NIGHT. STAY
TUNED FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE.

NO HAZARDOUS WEATHER IS FORECAST THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS MAY
BE REQUIRED THIS AFTERNOON FOR SEVERE WEATHER.

In the hours before

Special weather statement, Dec 24, 3:35 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CST SAT DEC 24 2005

ALZ054-242200-
WILCOX-
INCLUDING THE CITIES OF...CAMDEN...
335 PM CST SAT DEC 24 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHWEST WILCOX
COUNTY...

AT 335 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST WEST OF SHEPPARD OR ABOUT 2 MILES SOUTH OF
PINE HILL...AND MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
YELLOW BLUFF...COAL BLUFF...ROCKWEST...CAMDEN...CANTON BEND...BOYKIN
AND ESTELLE THROUGH 400 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Local storm report, Dec 24, 3:39 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
339 PM CST SAT DEC 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             NEEDHAM                 31.99N 88.34W
12/24/2005  1.00 INCH        CHOCTAW            AL   LAW ENFORCEMENT

            QUARTER SIZE HAIL COVERED GROUND FROM MELVIN TO NEEDHAM

0235 PM     HAIL             BLADON SPRINGS          31.73N 88.20W
12/24/2005  1.00 INCH        CHOCTAW            AL   LAW ENFORCEMENT

0245 PM     HAIL             2 E COFFEEVILLE         31.76N 88.06W
12/24/2005  1.75 INCH        CLARKE             AL   LAW ENFORCEMENT

            HAIL COVERED THE GROUND ALONG US HWY 84. IT LOOKED LIKE
            SNOW.

0320 PM     HAIL             THOMASVILLE             31.91N 87.74W
12/24/2005  1.00 INCH        CLARKE             AL   EMERGENCY MNGR

&&

GARYB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 6:21 PM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile24 min
Dec 24, 6:50 PM CSTSpecial Marine WarningMOB25 min
Dec 24, 7:03 PM CSTSpecial Marine WarningMOB27 min
Dec 24, 7:14 PM CSTSpecial Marine WarningMOB46 min
Dec 24, 7:27 PM CSTSpecial Marine WarningMOB48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.